Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 15, NWS Wichita, KS

March 23, 2007Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 23, 2007, 8:48 PM CDT for Kingman County, Reno County, Kansas. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 8:48 PM CDT (01:48 UTC)
Expired
Mar 23, 2007, 9:45 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 79 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 9:05 PM CDTTSTM WND DMGTuron, KSSMALL TREE LIMBS DOWN IN THE TOWN OF TURON. REPORTED BY KAKE TV STORM CHASER.
Mar 23, 9:15 PM CDTTSTM WND GST 603 W Plevna, KS
Mar 23, 9:38 PM CDTHAIL 0.883 W Hutchinson, KS
Mar 23, 9:40 PM CDTHAIL 0.88Nickerson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 8:09 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240148
SVRICT
KSC095-155-240245-
/O.NEW.KICT.SV.W.0015.070324T0148Z-070324T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
  RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 945 PM CDT.

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF TURON...OR 21 MILES NORTHEAST OF PRATT...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ABBYVILLE...ARLINGTON...LANGDON...NICKERSON...PARTRIDGE...
  PENALOSA...PLEVNA...PRETTY PRAIRIE...SOUTH HUTCHINSON...SYLVIA...
  TURON...WILLOWBROOK.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3817 9848 3766 9846 3766 9793 3817 9793

$$

CARUSO
2 follow-up statements
000 
WWUS53 KICT 240211
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT FRI MAR 23 2007

KSC095-155-240245-
/O.CON.KICT.SV.W.0015.000000T0000Z-070324T0245Z/
RENO KS-KINGMAN KS-
911 PM CDT FRI MAR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KINGMAN AND RENO COUNTIES UNTIL 945 PM CDT...

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP
TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
LOCATED NEAR PLEVNA...OR 25 MILES NORTHWEST OF KINGMAN...MOVING
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ABBYVILLE BY 925 PM CDT.
  5 MILES NORTHWEST OF PARTRIDGE BY 935 PM CDT.
  6 MILES SOUTH OF NICKERSON BY 945 PM CDT.

THE TOWNS OF PLEVNA AND WILLOWBROOK ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 3817 9848 3766 9846 3766 9793 3817 9793

$$

CARUSO
000 
WWUS53 KICT 240226
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT FRI MAR 23 2007

KSC095-240236-
/O.CAN.KICT.SV.W.0015.000000T0000Z-070324T0245Z/
KINGMAN KS-
926 PM CDT FRI MAR 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR KINGMAN COUNTY HAS BEEN
CANCELLED...

AT 922 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3817 9848 3773 9846 3772 9793 3817 9793

$$

KSC155-240245-
/O.CON.KICT.SV.W.0015.000000T0000Z-070324T0245Z/
RENO KS-
926 PM CDT FRI MAR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RENO COUNTY
UNTIL 945 PM CDT...

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP
TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
LOCATED NEAR ABBYVILLE...OR 16 MILES WEST OF HUTCHINSON...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF NICKERSON BY 940 PM CDT.

THE TOWN OF WILLOWBROOK IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 3817 9848 3773 9846 3772 9793 3817 9793

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:53 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 23, 6:53 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT FRI MAR 23 2007

.UPDATE...

WILL UPDATE TO TWEAK PRECIP CHANCES.

CONVECTION TO OUR WEST SHOULD PERSIST AND INCREASE IN COVERAGE AS
THE OVERNIGHT HOURS PROGRESS. THIS WILL BE THE RESULT OF INCREASED
UPPER DIFFLUENCE AS UPPER LOW SLOWLY TRACKS EAST. IN ADDITION...LOW
LEVEL JET WILL GET CRANKED UP AND FOCUS INTO WEST AND NW KS AS
SURFACE FLOW BACKS. THIS SHOULD SET THE STAGE FOR WIDESPREAD STORMS
OVER THE WESTERN HALF OF THE STATE. FOR OUR FORECAST AREA...THE BEST
CHANCES FOR PRECIP WILL BE ALONG THE WESTERN EDGE...ESPECIALLY
RUSSELL AND BARTON COUNTIES. THEREFORE WILL DECREASE RAIN CHANCES
OVER SE KS AND INCREASE OVER THE FAR NW SECTIONS OF THE FORECAST
AREA.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT FRI MAR 23 2007/

DISCUSSION...

TONIGHT:
FIRST CONCERN IS AREA IN SOUTHEAST KS WHERE THUNDERSTORMS HAVE
FESTERED ALL DAY RESULTING IN SOME FLOODING. APPEARS THAT STORMS
WILL REMAIN POSSIBLE INTO THE EVENING UNTIL WAVE EVIDENT ON THE
WATER VAPOR LOOP CURRENTLY NEAR RED RIVER MOVES THROUGH
AREA...LIKELY NEAR 0600 UTC. MEANWHILE CLEARING AND LOW LEVEL
MOISTURE WILL BRING THREAT OF STRONG TO POSSIBLY ISOLATED SEVERE
THUNDERSTORMS TONIGHT...MAINLY WEST OF I-35 WHERE CONVECTIVE
INHIBITION IS MINIMIZED. LIMITING FACTOR APPEARS TO BE VERY
MARGINAL 700MB-500MB WIND SHEAR FOR HAIL...SO HAIL PRODUCTION WILL
REQUIRE ADDITIONAL STORM SCALE ORGANIZATION. WITH INCREASING UPPER
SUPPORT AND ADVECTION OVERNIGHT...MAY SEE CONVECTION EITHER
INCREASE OR REDEVELOP TOWARDS DAYBREAK.

SAT:
POTENTIAL FOR CONVECTION TO FESTER INTO THE MORNING. EUROPEAN
CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL SUGGEST FAVORABLE
UPPER DIFFLUENCE ACROSS WESTERN HALF AS CLOSED LOW LIFTS OUT OF
LONGWAVE TROUGH. AMOUNT OF CLOUD COVER WILL MAKE TEMPERATURES
RATHER TRICKY.

SUN-MON:
CONSIDERABLE UNCERTAINTY THROUGHOUT THIS PERIOD AS DRYLINE IS
INITIALLY PUSHED INTO THE AREA. RIPPLES IN MEAN SOUTHWEST FLOW
WILL LIKELY TRIGGER ROUNDS OF CONVECTION...BUT TIMING IS
PROBLEMATIC. GLOBAL FORECAST SYSTEM MODEL DOES HINT THAT THERE
WOULD BE A DECENT CHANCE TOWARDS DAYBREAK SUN FOR ELEVATED
THUNDERSTORMS IN WARM AIR ADVECTION/MOISTURE ADVECTION...BUT HAVE
VERY LITTLE CONFIDENCE IN GLOBAL FORECAST SYSTEM MODEL CONVECTIVE
BLOBS WOULD VERIFY EXACTLY. EUROPEAN CENTRE FOR MEDIUM RANGE
WEATHER FORECASTS MODEL IS LEST OPTIMISTIC...WITH SMALL CHANCE
CONFINED TO SOUTHEAST KS AND OK BORDER AREAS. BOTH SUGGEST ANOTHER
ROUND OF STORMS SUN AS MOISTURE SLOSHES BACK NORTHWESTWARD...THEN
SURGES SOUTHEAST KS DURING THE NIGHT.

TUE-THU:
00 UTC EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS
MODEL/12 UTC GLOBAL FORECAST SYSTEM MODEL IN DECENT AGREEMENT WITH
OVERALL PATTERN THROUGHOUT THE PERIOD. THERE ARE SOME DIFFERENCES
IN AMPLITUDE/TIMING OF WEAK SHORTWAVE ON TUE WITH GLOBAL FORECAST
SYSTEM MODEL BEING FASTER/DEEPER. 850MB THETA ADVECTION COULD
TRIGGER ISOLATED ELEVATED CONVECTION WED MORNING PRIOR TO 1200
UTC...BUT GIVEN DEPENDENCY ON SUBTLE ORIENTATION OF MOISTURE/WIND
FIELDS OPTED NOT TO INSERT ANYTHING FOR LOW COVERAGE/PROBABILITY
EVENT. BETTER CHANCES OF PRECIPITATION SHOULD OCCUR WITH DRYLINE
WED AFTERNOON. LESS OPTIMISTIC ABOUT CHANCES EAST OF HIGHWAY 14
PRIOR TO WED NIGHT...BUT KEPT GOING FOR CONSISTENCY WITH
NEIGHBORS. DRYLINE SHOULD SWEEP ACROSS AREA ON WED NIGHT...HOWEVER
EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL DOES
FORECAST LOW LEVEL MOISTURE UNDER COLD CORE OF UPPER LOW/TROUGH SO
ISOLATED THUNDERSTORMS ALSO POSSIBLE DURING PEAK HEATING ON THU.
GLOBAL FORECAST SYSTEM MODEL IS FASTER/WEAKER WITH SYSTEM SO IT
NEVER DEVELOPS MOISTURE BEHIND DRYLN. SO CONFIDENCE IN
PRECIPITATION WED NIGHT IS CONSIDERABLY BETTER THAN ON THU.
TWEAKED TEMPERATURES UP MOST PERIODS...WITH GOOD WARMING
ANTICIPATED AHEAD OF FRONT AND DOWNSLOPE FLOW BEHIND FRONT SHOULD
MODERATE COOLDOWN. WITH INCREASING WINDS/LOW LEVEL MOISTURE
MINIMUMS SHOULD BE WELL ABOVE AVERAGE PRIOR TO FRONTAL PASSAGE.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  74  57  78 /  30  30  40  30
HUTCHINSON      59  73  56  78 /  40  50  50  30
NEWTON          59  71  56  78 /  30  40  40  30
ELDORADO        60  74  59  78 /  30  20  40  30
WINFIELD-KWLD   62  75  60  78 /  30  20  30  40
RUSSELL         59  74  51  79 /  60  50  50  10
GREAT BEND      60  74  52  78 /  60  50  50  20
SALINA          61  74  56  78 /  40  50  50  20
MCPHERSON       60  73  56  78 /  40  50  40  30
COFFEYVILLE     61  78  61  78 /  20  20  30  40
CHANUTE         60  77  60  77 /  20  20  30  40
IOLA            59  77  60  78 /  20  20  30  40
PARSONS-KPPF    62  78  61  77 /  20  20  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 23, 8:21 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT FRI MAR 23 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
821 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE OVERNIGHT WITH THE BEST
CHANCE OCCURRING WEST OF INTERSTATE 135. THE STRONGEST THUNDERSTORMS
WILL BE POSSIBLE WEST OF I-35. ANY STORMS WHICH MOVE INTO THIS AREA
OVERNIGHT WILL HAVE THE POTENTIAL TO BE STRONG. AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS CENTRAL
AND SOUTHEAST KANSAS SATURDAY THROUGH MONDAY. STRONG TO SEVERE
THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF CENTRAL KANSAS SATURDAY
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE ISOLATED DAMAGING
WINDS AND LARGE HAIL. STRONG STORMS WITH HEAVY RAIN CANNOT BE
RULED OUT ACROSS THE ENTIRE AREA OVERNIGHT.

A MORE POWERFUL STORM SYSTEM WILL MOVE OUT INTO THE PLAINS
WEDNESDAY AND THURSDAY. IT APPEARS LIKELY THAT SEVERE STORMS WILL
OCCUR WITH THIS SYSTEM...BUT THE COVERAGE AND EXACT TIMING REMAINS
UNCERTAIN. CHECK LATER HAZARDOUS WEATHER OUTLOOKS FOR UPDATED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF THE SEVERE THREAT THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 9:37 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice38 min
Mar 23, 10:12 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno49 min
Mar 24, 7:01 AM CDTSevere Thunderstorm WarningICTHarper59 min
Mar 24, 7:56 AM CDTSevere Thunderstorm WarningICTHarvey, Reno33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.